Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 24, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 5, 2002, 5:36 PM MDT for La Plata County, Colorado. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2002, 5:36 PM MDT (23:36 UTC)
- Expired
- Aug 5, 2002, 7:30 PM MDT
- In force
- 114 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 190 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 052336 FFWGJT COC067-060130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 536 PM MDT MON AUG 5 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... THE MISSIONARY RIDGE BURN AREA IN NORTH CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 730 PM MDT * AT 521 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 6 MILES SOUTHEAST OF TRIMBLE...OR ABOUT 7 MILES NORTHEAST OF DURANGO...MOVING NORTH AT 15 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... 4 MILES EAST OF TRIMBLE AT 540 PM MDT 3 MILES EAST OF HERMOSA AT 545 PM MDT OVER TACOMA AT 600 PM MDT OVER ROCKWOOD AT 605 PM MDT A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. BE ALERT FOR MUD AND DEBRIS SLIDES. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3727 10787 3730 10765 3756 10762 3755 10787
1 follow-up statement
439 RWUS32 KGJT 060056 FFSGJT COC067-060130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 656 PM MDT MON AUG 5 2002 ...FLASH FLOOD WARNING CONTINUES FOR THE MISSIONARY RIDGE BURN AREA OF NORTH CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO UNTIL 730 PM MDT... SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO MOVE NORTH NORTHWEST ACROSS NORTH CENTRAL LA PLATA COUNTY AT 15 TO 20 MPH...AFFECTING THE MISSIONARY RIDGE BURN AREA. AT 645 PM...AN AUTOMATED RAIN GAGE AT RED CREEK...AS WELL AS RADAR RAINFALL ESTIMATES...INDICATED UP TO 0.20 INCH OF RAIN HAD FALLEN THUS FAR IN THE BURN AREA BETWEEN LEMON RESERVOIR AND HIGHWAY 550. ADDITIONAL AMOUNTS ARE LIKELY AS THE SHOWERS AND THUNDERSTORMS MOVE ACROSS LA PLATA COUNTY THIS EVENING. BE ALERT FOR MUD AND DEBRIS SLIDES TRIGGERED BY THE RAINFALL...AS WELL AS RAPID RISES OF WATER IN CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS FLOODED ROADS IN YOUR VEHICLE OR ON FOOT. $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:30 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM MDT, 3 hours 6 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT MON AUG 5 2002
MONSOONAL PLUME STREAMING OVER THE FORECAST AREA THIS AFTERNOON.
PRECIPITABLE WATER EXCEEDING ONE INCH WITH THE MORNING SOUNDING
RECORDING 1.3 INCHES. SURFACE DEW POINTS GENERALLY RANGING FROM
THE MID 50S TO LOWER 60S. ONCE VALLEY TEMPERATURES REACHED THE
UPPER 70S.. CONVECTIVE CELLS RAPIDLY FORMED. SUFFICIENT STEERING
FLOW TO KEEP CELLS MOVING ALONG.. BUT FLASH FLOODING COULD BE A
POTENTIAL PROBLEM IF CELLS TRAIN OVER THE SAME AREA. THIS WILL BE
A POSSIBILITY FOR PARTS OF SOUTHWEST COLORADO TONIGHT.. SO WILL
EXTEND THE FLASH FLOOD WATCH UNTIL MIDNIGHT. MAIN CONCERN IS THE
MISSIONARY RIDGE BURN AREA AND SURROUNDING AREAS.
SIMILAR CONDITIONS EXPECTED FOR TUESDAY AND WEDNESDAY. WITH PACIFIC
NORTHWEST TROUGH KEEPING SOUTHWEST FLOW OVER THE WESTERN U.S.. AND
EASTERLY WAVES MOVING INTO NEW MEXICO.. SUB TROPICAL MOISTURE WILL
CONTINUE TO FUNNEL ACROSS THE FORECAST AREA. ONE WAVE TO WATCH IS
THE POTENTIAL VORTICITY CENTER.. CURRENTLY OVER THE TEXAS PANHANDLE..
THAT WILL MOVE INTO SOUTHERN COLORADO ON TUESDAY. THIS COULD
ENHANCE CONVECTION IN THE UPSLOPE AREAS OF THE SAN JUANS.. SO THE
THREAT OF HEAVY SHOWERS WILL PERSIST. THE ETA MODEL KEEPS PROGGING
THAT AS THE PACIFIC NORTHWEST TROUGH SHIFTS INLAND.. IT WILL SHIFT
THE MONSOONAL PLUME EASTWARD WITH OUR AIR MASS GRADUALLY DRYING
OUT. DO NOT BELIEVE THIS WILL OCCUR AS THE PACIFIC NORTHWEST TROUGH
WILL WEAKEN AS IT MOVES INTO THE NORTHERN ROCKIES WITH ENERGY
SHEARING NORTHEAST. FOR THE TIME BEING.. WILL FORECAST PERSISTENCE
FROM TUESDAY INTO WEDNESDAY. FRISBIE
EXTENDED (THU-MON)...THE PERIOD WILL BEGIN UNDER A DEEP SOUTHWEST
FLOW. ON THURSDAY, SCATTERED SHOWERS AND THUNDERSTORMS LIKELY
WITH THE THREAT OF LOCALLY HEAVY RAIN,ESPECIALLY OVER THE HIGHER
TERRAIN OF WESTERN COLORADO. AFTER THAN, THE SOUTHERLY FLOW ALOFT
WILL BECOME MORE WEST TO NORTHWEST AS HIGH PRESSURE SETS UP TO OUR
SOUTH. THIS WILL CUT OFF THE MOIST FLOW, BRINGING ANOTHER BREAK FROM
THE MONSOON. A WEAK SHORTWAVE LOOKS TO SKIRT THE EXTREME NORTHERN
PART OF THE CWA ON FRIDAY-SATURDAY. AN ASSOCIATED COLD FRONT,
COMBINED WITH RESIDUAL MOISTURE, SHOULD PROVIDE THE IMPETUS FOR
THUNDERSTORMS, ESPECIALLY LATER IN THE DAY ON FRIDAY. ON SATURDAY AND
SUNDAY, THE HIGH IS FORECAST TO BE CENTERED OVER SOUTHERN
CALIFORNIA...WHICH SHOULD PUT OUR REGION UNDER A DRY NORTHWEST FLOW
FOR THE BEGINNING OF THE WEEK. BA
.GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR AREAS IN AND AROUND
THE MISSIONARY BURN SITE IN LA PLATA COUNTY.The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:43 PM MDT | Flash Flood Warning | GJT | Garfield | 2 hr |
| Aug 5, 3:17 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 43 min |
| Aug 5, 3:40 PM MDT | Flash Flood Warning | GJT | Eagle | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.